Alert archive / New York / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Binghamton, NY

July 27, 2008Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 27, 2008, 11:52 AM EDT for Delaware County, Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 11:52 AM EDT (15:52 UTC)
Expired
Jul 27, 2008, 3:45 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, NY, Sullivan County, NY

The radar

The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 7:38 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 7:38 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 AM EDT SUN JUL 27 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL GRADUALLY CROSS THE AREA TODAY...WITH
SOME LINGERING SHOWERS AND THUNDERSTORMS POSSIBLE...ESPECIALLY
FROM NORTHEAST PENNSYLVANIA TO THE CATSKILLS OF NEW YORK. AN UPPER
LEVEL DISTURBANCE WILL CROSS THE REGION MONDAY...BRINGING A
CHANCE FOR MORE SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISOLATED CONVECTION CONTINUES EARLY THIS MORNING ACROSS NORTHEAST
PA AND OUR CATSKILL ZONES OF NY. THIS GENERAL SCENARIO SHOULD
PERSIST THROUGH THE MORNING HOURS...WITH A WEAK FRONTAL BOUNDARY
IN THE VICINITY. THE FRONT WILL VERY SLOWLY PUSH FURTHER EAST THIS
AFTERNOON...EVENTUALLY MOVING OUT OF THE REGION BY EVENING.
DAYTIME HEATING...PLUS LINGERING CONVERGENCE AND MOISTURE ALONG
THE BOUNDARY...SHOULD CAUSE SHOWERS AND THUNDERSTORMS TO FIRE UP
AGAIN THIS AFTERNOON. CONVECTION SHOULD BE CONFINED TODAY TO OUR
EASTERN-MOST ZONES. ENOUGH INSTABILITY AND SHEAR WILL LIKELY BE IN
PLACE FOR A FEW STRONG TO SEVERE STORMS ONCE AGAIN...ALTHOUGH WE
DONT EXPECT SEVERE WEATHER TO BE NEARLY AS WIDESPREAD AS ON
SUNDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
WEAK HIGH PRESSURE BUILDS IN TONIGHT...WITH SKIES BECOMING CLEAR
TO PARTLY CLOUDY BY LATER THIS EVENING.

ANOTHER UPPER-LEVEL WAVE IS PROGGED TO CROSS THE AREA ON MONDAY.
ALTHOUGH MOST OF THE FORCING LOOKS TO BE ACROSS OUR NORTHERN
ZONES...SCATTERED CONVECTIVE DEVELOPMENT IS EXPECTED FOR MUCH OF
THE FORECAST AREA AGAIN DURING PEAK HEATING IN THE AFTERNOON.

CLEARING SKIES AGAIN ANTICIPATED MONDAY NIGHT...ONCE THE
ATMOSPHERE STABILIZES...AND WEAK HIGH PRESSURE BECOMES RE-ESTABLISHED.
TUESDAY LOOKS LIKE A NICE DAY...WITH PLENTY OF SUNSHINE...FAIRLY
LOW HUMIDITY...AND SEASONABLY WARM TEMPERATURES.

A WARM FRONT IS EXPECTED TO APPROACH TUESDAY NIGHT...WITH THE
CHANCES FOR SHOWERS OR THUNDERSTORMS CREEPING BACK INTO THE FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LITTLE CHANGE TO THE EXTENDED FROM SATURDAY AFTERNOON.

PREVIOUS DISCUSSION...
THE EXTNDD RMNS A BROKEN RECORD WITH A TROF IN THE EAST AND A RIDGE
IN THE WEST. ALTHO MODELS DIFFER ON THE DEGREE OF TROFINESS AT TIMES
THRU THE PD...LOWER HGTS WILL RMN ACRS FA THRU THE END OF NEXT WEEK.
THUS...WILL CONT THE CHCS FOR PCPN WITH HIGHER POPS DRG THE
AFTN/EVNG AND SLIGHT OVRNGT. ONLY MAJOR CHG TO THIS PORTION OF THE
FCST WAS TO INCRS POPS FOR TUE NIGHT THRU THURSDAY AS MODELS
INDICATING A DEEPENING UL LOW AND ASSOC SFC SYSTEM MVG THRU. RMNDR
OF THE FCST WAS BLENDED IN WITH CURRENT HPC GUIDANCE...LEADING TO
MINIMAL CHGS WITH TEMPS STILL HOVERING NEAR SEASONAL NORMS.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
MVFR CONDS EXIST AT TERMINALS THIS MRNG WITH FOG RESTRICTING
VSBYS. EXPECT OCNL IFR VSBYS AT ELM/BGM/AVP FOR AN HR OR TWO THEN
IMPRVG BY 14Z. VFR CONDS RMNDR OF THE PD WITH SCTD CUMULUS DRG THE
DAY. CUD SEE SOME SHRA/TSRA AT AVP THIS AFTN BUT BEST CHCS MAY BE
JUST EAST OF THE TERMINAL SO WILL RE-ADJUST AS NECESSARY FOR
POSSIBLE AFTN CONVECTION. SKIES CLR AFTER SUNSET WITH MID-HIGH LVL
CLDS EXPECTED TO MV IN AGAIN AFTER 09Z.

WINDS FROM THE WEST AT MOST LOCATIONS THIS AFTN FROM
5-10KTS...THEN BCM LGT/VRB OVRNGT.

OUTLOOK...

SUNDAY OVERNIGHT THRU MONDAY NIGHT...CONTD CHC FOR AFTN/EVE CONVECTION
UNDER UPPER LEVEL TROF. POTENTIAL CONTINUES FOR FOG RESTRICTIONS
EACH MRNG. BEST POTENTIAL FOR IFR CONDS WILL BE AT ELM EACH MRNG.

TUESDAY...VFR UNDER HIPRES.

TUESDAY NIGHT THRU THURSDAY...NEXT SYSTEM APPCHS WITH GREATEST CHC
FOR SHRA/TSRA AND RESTRICTIONS EXPECTED BEGINNING WED MORNING
INTO THURSDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...PB/TAC
AVIATION...PB
Hazardous weather outlook, Jul 27, 5:06 AM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 AM EDT SUN JUL 27 2008

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-280915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
506 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ046-057-062-PAZ040-044-047-048-072-280915-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
506 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL CAUSE MORE SCATTERED THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE THIS AFTERNOON...WITH HIGH WINDS AND HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:01 PM EDTSevere Thunderstorm WarningBGMBroome44 min
Jul 26, 8:02 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca43 min
Jul 26, 8:04 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins41 min
Jul 26, 8:15 PM EDTSevere Thunderstorm WarningBGMOneida30 min
Jul 26, 8:19 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga56 min
Jul 26, 8:38 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga67 min
Jul 26, 8:43 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango47 min
Jul 26, 8:43 PM EDTSevere Thunderstorm WarningBGMSeneca32 min
Jul 26, 8:48 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland57 min
Jul 26, 9:06 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga39 min
Jul 26, 9:12 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida29 min
Jul 26, 9:16 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Jul 26, 9:24 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Tompkins36 min
Jul 26, 9:25 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins35 min
Jul 26, 9:33 PM EDTSevere Thunderstorm WarningBGMOtsego35 min
Jul 26, 10:26 PM EDTAreal Flood AdvisoryBGMOtsego119 min
Jul 27, 1:09 AM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware66 min
Jul 27, 1:34 AM EDTSevere Thunderstorm WarningBGMDelaware, Otsego45 min
Jul 27, 11:25 AM EDTSevere Thunderstorm WarningBGMDelaware65 min
Jul 27, 11:45 AM EDTAreal Flood AdvisoryBGMDelaware, Sullivan4 hr
Jul 27, 12:05 PM EDTSevere Thunderstorm WarningBGMSullivan40 min
Jul 27, 12:21 PM EDTSevere Thunderstorm WarningBGMSullivan39 min
Jul 27, 2:36 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne39 min
Jul 27, 3:12 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne48 min
Jul 27, 3:54 PM EDTSevere Thunderstorm WarningBGMPike36 min

Nearby

Flash Flood Warnings in New York, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.